Alert archive / California / High Wind Watches in 2015

High Wind Watch 2, NWS Los Angeles, CA

January 23, 2015Los Angeles County, California

NWS Los Angeles, CA issued this high wind watch at Jan 23, 2015, 4:51 AM PST for Los Angeles County, California. It took effect at Jan 24, 2015, 3:00 AM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 23, 2015, 4:51 AM PST (12:51 UTC)
In effect from
Jan 24, 2015, 3:00 AM PST
Expired
Jan 23, 2015, 3:02 PM PST
In force
Issued by
NWS Los Angeles, CA

County Los Angeles County, CA

The radar

The Santa Ana Mts radar (KSOX), 71 km from the middle of the area, began a volume at 12:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 0.9 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2015-01-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2015-01-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4403 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this high wind watch went out at Jan 23, 3:05 AM PST, 1 hour 46 minutes earlier.

Area forecast discussion, Jan 23, 3:05 AM PST, 1 hour 46 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
305 AM PST FRI JAN 23 2015

.SYNOPSIS...
HIGH PRESSURE AND OFFSHORE FLOW WILL BRING MOSTLY CLEAR SKIES TO THE
REGION THROUGH THE WEEKEND...WITH ABOVE NORMAL DAYTIME TEMPERATURES.
IT WILL WINDY IN SOME AREAS...ESPECIALLY LATE TONIGHT THROUGH EARLY
SUNDAY. LOW PRESSURE MOVING TOWARD THE REGION FROM THE SOUTH WILL
BRING INCREASING CLOUDS AND COOLER WEATHER MONDAY...WITH A CHANCE OF
RAIN LATE MONDAY THROUGH LATE TUESDAY. ANOTHER SYSTEM COULD BRING
MORE RAIN TO THE REGION THURSDAY.

&&

EXCEPT FOR SOME LOW CLOUDS AND LOCALLY DENSE FOG ACROSS INTERIOR
SECTIONS OF SLO AND SBA COUNTIES...SKIES WERE ONCE AGAIN MOSTLY
CLEAR ACROSS THE REGION EARLY THIS MORNING. LOW CLOUDS ACROSS SLO
AND SBA COUNTIES CLEAR BY MID OR LATE MORNING. THERE SHOULD BE LESS
IN THE WAY OF HIGH CLOUDS TODAY...SO EXPECT SKIES TO BE MOSTLY
SUNNY. WEAK TO MODERATE OFFSHORE PRESSURE GRADIENTS SHOULD BRING
LOCALLY GUSTY NE WINDS TO THE MTNS AND VALLEYS OF VTU AND L.A.
COUNTIES...TO THE VTU COUNTY COASTAL PLAIN...AND TO LOCATIONS
THROUGH AND BELOW PASSES AND CANYONS FROM MALIBU TO THE HOLLYWOOD
HILLS THIS MORNING...BUT EXPECT WINDS TO REMAIN BELOW ADVISORY
LEVELS. MAX TEMPS MAY BE UP A TAD FROM THOSE RECORDED ON THU.

A SHORT WAVE TROUGH DROPPING THROUGH SRN CA WILL EVOLVE INTO A
CLOSED UPPER LOW OVER JUST OFF THE COAST OF NORTHERN BAJA
TONIGHT...THEN DRIFT SLOWLY SWD ON SAT. AT THE SAME TIME...
UPPER LEVEL HIGH PRESSURE WILL BUILD INTO NRN CA. THIS WILL CAUSE
THE HEIGHT GRADIENT ALOFT ACROSS THE FORECAST TO TIGHTEN
SIGNIFICANTLY...AND A DEEP LAYER OF STRONG NELY FLOW FROM 850 MB TO
300 MB WILL SET UP ACROSS THE REGION TONIGHT. IN ADDITION...SOME
FAIRLY GOOD SUBSIDENCE WILL DEVELOP...WHICH WILL FORCE THE STRONGER
WINDS ALOFT TOWARD THE SFC. 850 MB WINDS ARE FORECAST TO REACH 50 KT
OVER THE L.A. AND ERN VTU COUNTY MTNS BY MIDNIGHT TONIGHT...THEN
INCREASE TO AN IMPRESSIVE 60 KNOTS SAT MORNING.

HAVE UPGRADED HIGH WIND WATCHES FOR THE MTNS OF L.A. AND VTU
COUNTIES FOR LATE THIS EVENING THROUGH SATURDAY EVENING...AND HAVE
INCLUDED THE SANTA MONICA RANGE IN THE WARNING. WOULD NOT BE
SURPRISE IF THERE ARE SOME WIND GUSTS OVER 75 MPH IN THE MORE
FAVORED MTN LOCATIONS SAT MORNING. WITH A CHANCE OF 60 MPH GUSTS IN
THE SANTA CLARITA VALLEY...HAVE ISSUED A WATCH FOR THAT AREA...SINCE
CONFIDENCE IS NOT QUITE HIGH ENOUGH TO JUSTIFY WARNINGS AT THIS
POINT. EXPECT SOLID TO STRONG WIND ADVISORY LEVEL WINDS VERY LATE
TONIGHT AND SATURDAY ACROSS THE SAN FERNANDO VALLEY (ESPECIALLY
NORTHERN AND WESTERN SECTIONS)...THE VTU COUNTY VALLEYS...THE VTU
COUNTY COAST...AND BELOW PASSES AND CANYONS FROM MALIBU TO THE
HOLLYWOOD HILLS. IT IS EVEN POSSIBLE THAT THIS MAY BE ONE OF THOSE
LESS COMMON TIMES WHERE ADVISORIES MAY BE NEEDED FOR THE SAN GABRIEL
VALLEY. WITH GOOD RISES IN HEIGHTS AND THICKNESSES ON SAT...EXPECT
SOME WARMING...ESPECIALLY W OF THE MTNS...WITH MAX TEMPS LIKELY INTO
THE LOWER 80S ACROSS PORTIONS OF THE COASTAL PLAIN.

GOOD OFFSHORE GRADIENTS AND DECENT UPPER LEVEL SUPPORT WILL CONTINUE
ACROSS L.A. AND VTU COUNTIES SATURDAY NIGHT AND SUNDAY. WINDS SHOULD
CONTINUE AT ADVISORY LEVELS IN THE MOUNTAINS SAT NIGHT THROUGH
SUNDAY AFTERNOON...AND AFTER SOMEWHAT OF A POSSIBLE LULL SAT EVENING
INTO SAT NIGHT...WINDS MAY INCREASE TO ADVISORY LEVELS ONCE AGAIN IN
THE VALLEYS OF L.A. AND VTU COUNTIES...THE VTU COUNTY COASTAL
PLAIN...AND BELOW PASSES AND CANYONS FROM MALIBU TO THE HOLLYWOOD
HILLS. MAX TEMPS SHOULD BE UP A FEW MORE DEGREES IN MOST AREAS ON
SUNDAY.

LONG TERM (MON-THU)...CONFIDENCE IN THE LONG TERM FORECAST IS
PARTICULARLY LOW DUE TO MODEL DISAGREEMENT...AND THE FACT THAT
MODELS TYPICALLY PERFORM MORE POORLY WITH SYSTEMS MOVING INTO THE
REGION FROM THE SOUTH. THE OVERALL UPPER LEVEL PATTERN SHOWN BY
THE MODELS IS THAT THE UPPER LOW WELL OFF THE COAST OF BAJA WILL
BEGIN TO LIFT NORTHWARD ON MONDAY IN RESPONSE TO A TROUGH MOVING
INTO THE EASTERN PACIFIC TOWARD THE WEST COAST. WHILE THE UPPER PATTERNS
SHOWN BY BOTH THE GFS AND ECMWF ARE SIMILAR BY MONDAY AFTERNOON...
WITH THE UPPER LOW SOMEWHERE NEAR 30N/120W...THE MOISTURE FIELDS ARE
VERY DIFFERENT. THE EC SHOWS MUCH MORE MOISTURE MOVING INTO THE
REGION MON...WITH SOME QPF IN THE AFTERNOON. HAVE KEPT THE
INCREASING CLOUDS AND COOLER FORECAST FOR MONDAY...AND HAVE ADDED
SLIGHT CHANCE POPS IN THE AFTERNOON FOR L.A. AND VTU COUNTIES. THE
EC THEN SHOWS THE UPPER LOW TRACKING WEST OF THE REGION
TUE...KEEPING LOTS OF DEEP MOISTURE AND PRECIPITATION FOR TUE...WHILE
THE GFS...WITH SHOWING A FARTHER E TRACK...KEEPS THE REGION MOSTLY
DRY. HAVE DECIDED NOT TO YO-YO WITH EACH MODEL RUN...AND HAVE KEPT
THE CHANCE POPS CURRENTLY IN THE FORECAST FOR TUE. ALL MODELS
GENERALLY SHOW DRY WEATHER WED INTO WED NIGHT...THEN THE EC SHOWS
A GOOD SLUG OF MOISTURE MOVING TOWARD THE REGION WITH THAT EASTERN
PACIFIC TROUGH THU...WHILE THE GFS KEEPS THINGS DRY.

.AVIATION...23/1100Z...

AT 0810Z...THERE WAS A SURFACE BASED INVERSION AT KLAX. THE
INVERSION TOP WAS 1100 FEET WITH A TEMPERATURE OF 18 DEGREES
CELSIUS.

OVERALL...HIGH CONFIDENCE IN 12Z TAF PACKAGE. OTHER THAN THE HIGH
LIKELIHOOD OF VLIFR CONDS AT KPRB 12Z-18Z...VFR CONDS ARE ANTICIPATED
THROUGH THE TAF PERIOD. NORTHEAST FLOW WILL BE WEAK THROUGH THIS
EVENING...BUT WILL STRENGTHEN LATE TONIGHT WITH A CHANCE OF MODERATE
LLWS/TURBULENCE ACROSS THE VALLEYS AND MOUNTAINS.

KLAX...HIGH CONFIDENCE IN 12Z TAF. NORTHERLY WINDS WILL REMAIN NEAR
5 KNOTS THRU EARLY THIS AFTERNOON.

KBUR...HIGH CONFIDENCE IN 12Z TAF. MODERATE LLWS/TURBULENCE IS
LIKELY TONIGHT (AFTER 10Z SATURDAY).

&&

.MARINE...23/230 AM...

FRO THE OUTER WATERS...HIGH CONFIDENCE IN NORTHERLY WINDS REMAINING
BELOW SMALL CRAFT ADVISORY LEVELS THROUGH SUNDAY. BY MONDAY AND
TUESDAY...THE WINDS WILL SHIFT TO A SOUTHERLY DIRECTION...BUT ARE
EXPECTED TO REMAIN BELOW SMALL CRAFT ADVISORY LEVELS.

FOR THE INNER WATERS...HIGH CONFIDENCE IN WINDS REMAINING BELOW
SMALL CRAFT ADVISORY LEVELS THROUGH THIS EVENING. LATE TONIGHT AND
SATURDAY...MODERATE CONFIDENCE THAT NORTHEAST WINDS WILL REACH SMALL
CRAFT ADVISORY LEVELS FROM VENTURA SOUTH TO SANTA MONICA AS WELL AS
SOUTH OF PALOS VERDES (INCLUDING CATALINA ISLAND). FOR SATURDAY
NIGHT AND SUNDAY...NORTHEAST WINDS WILL WEAKEN A BIT...BUT STILL A
CHANCE OF SMALL CRAFT LEVEL NORTHEAST WINDS CONTINUING THROUGH
SUNDAY AFTERNOON.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING (SEE LAXNPWLOX).
HIGH WIND WATCH (SEE LAXNPWLOX).
WIND ADVISORY (SEE LAXNPWLOX).
HIGH SURF ADVISORY (SEE LAXCFWLOX).
HIGH RIP CURRENT RISK (SEE LAXSRFLOX).

&&

PUBLIC...DB
AVIATION/MARINE...RAT
SYNOPSIS...DB

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Jan 22, 6:00 AM PST, 22 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PST THU JAN 22 2015

CAZ034>041-044>046-051>054-059-087-088-547-548-231400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
600 AM PST THU JAN 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY AND TONIGHT

AREAS OF GUSTY NORTHEAST WINDS WILL AFFECT THE MOUNTAINS OF VENTURA
AND LOS ANGELES COUNTIES AND THE SANTA CLARITA VALLEY THROUGH EARLY
AFTERNOON...WITH LOCALLY GUSTY WINDS ELSEWHERE IN LOS ANGELES AND
VENTURA COUNTIES.

PATCHY DENSE FOG WILL REDUCE VISIBILITIES TO ONE QUARTER MILE OR
LESS THROUGH MID MORNING ACROSS THE INTERIOR VALLEYS OF
SAN LUIS OBISPO COUNTY.

THERE WILL BE A HIGH RISK OF RIP CURRENTS ON ALL AREA BEACHES TODAY.

* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

GUSTY NORTHEAST WINDS WILL AFFECT THE MOUNTAINS AND VALLEYS OF
VENTURA AND LOS ANGELES COUNTIES AND THE VENTURA COUNTY COASTAL
PLAIN AT TIMES FRIDAY THROUGH SUNDAY...WITH THE STRONGEST WINDS
SATURDAY. GUSTY WINDS AND VERY LOW HUMIDITIES WILL INCREASE FIRE
DANGER...ESPECIALLY BY SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 23, 2:32 AM PSTBeach Hazards StatementLOXLos Angeles12 hr
Jan 23, 4:51 AM PSTHigh Wind WarningLOXLos Angeles41 hr
Jan 23, 4:51 AM PSTWind AdvisoryLOXLos Angeles58 hr
Jan 23, 8:46 AM PSTSmall Craft Advisory for Hazardous SeasLOX42 hr
Jan 23, 2:27 PM PSTSmall Craft AdvisoryLOX43 hr

Nearby

High Wind Watches in California, 2015Every high wind watch in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.